Hail, Lac Qui Parle
- When
- August 14, 2:33 PM CST to 2:45 PM CST
- Where
- Lac Qui Parle County, 2.54 mi WSW of Lac Qui Parle
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.990, -95.980
An isolated cell developed in southwestern Lac Qui Parle County around 3pm and quickly strengthened and moved into the northeastern portion of the county. 25 inches just northeast of Dawson before dissipating as it crossed the Chippewa county line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
An isolated cell developed in southwestern Lac Qui Parle County around 3pm and quickly strengthened and moved into the northeastern portion of the county. The storm produced large hail up to 1.25 inches just northeast of Dawson before dissipating as it crossed the Chippewa county line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 14, 12:11 PM CST, 2 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 111 PM CDT Thu Aug 14 2025 .KEY MESSAGES... - Daily chances for showers and thunderstorms exist today through early next week. - A few strong to severe storms are possible during this time period, but the bigger concern is for heavy rainfall. && .DISCUSSION... Issued at 304 AM CDT Thu Aug 14 2025 Scattered storms are doing an excellent job of staying confined to South Dakota early this morning as they sit on the nose of the LLJ. These storms are very efficient rain producers and are moving very little, if at all, which has lead to some impressive rainfall amounts. This is more or less a preview of what's to come over the next few days for portions of Minnesota and Wisconsin as multiple shortwaves, PWATs AOA 2", and a stalled frontal boundary work to bring daily chances for showers and thunderstorms the to area. Guidance continues to show the majority of what's ongoing over South Dakota early this morning will not make it very far east once the LLJ wanes and convection outruns the instability. By this afternoon, a deepening surface low in northern Manitoba and its associated cold front will be situated across eastern North Dakota. With plentiful Gulf moisture streaming northward ahead of this system, CAPE values across eastern North Dakota into western Minnesota will be supportive of some strong to severe thunderstorms. As the storms are expected to grow upscale this evening into the overnight hours, the question becomes how long will they be able to maintain themselves and continue to pose a damaging wind threat across central Minnesota. The SWODY1 Marginal Risk has been expanded to include nearly all of Minnesota to account for this, but CAMs are not overly enthusiastic about this scenario. Once whatever convection that does manage to make it into central Minnesota/western Wisconsin clears out late Friday morning, another round of scattered afternoon showers and storms is expected to develop. Once again, when the LLJ kicks in across southern Minnesota overnight, storms capable of heavy rainfall are possible area wide. Solutions differ in the evolution of this convection, but this set up appears to be more favorable for a heavy rain event than the previous evening. The weekend will continue to be unsettled with a number of embedded shortwaves riding along the periphery of the ridge. The focus for the heaviest rain will shift east into western Wisconsin, but central and southern Minnesota will still see their fair share. Overall, QPF amounts through the weekend are expected to top 1.5-2" with locally higher amounts approaching 3-4" not out of the question. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 106 PM CDT Thu Aug 14 2025 Tricky TAF period with respect to nuisance passing SHRA/TSRA this evening and potentially during the early morning hours. Short-term models have mostly hinted at a 18z-00z 6-hour window from west to east across the TAF sites, but while some echoes do show up on KMPX radar, some sites in the eastern Dakotas into SW MN have reported nothing or just a few sprinkles. Still, going into the afternoon-evening hours, the potential is there for some showers to grow into ones that produce TS or some brief mod/heavy rain so did include the mention for this afternoon- evening. It is the overnight that has much less confidence to mention due to a wide spread in model solution timing/location. Thus, will monitor radar trends and adjust the thinking as needed. Breezy SE winds this afternoon will diminish to 5-10kts overnight into tomorrow. KMSP...Still advertising a chance of showers for late this afternoon into this evening but the showers approaching from the west continue to diminish as they shift east. The bigger question is whether any additional showers/storms develop late evening into the early morning hours. That is a viable possibility but there is too much model uncertainty to even add a PROB30 at this time. Will need to see how this current round evolves and then if any additional convection develops upstream from the terminal before going ahead with adding another round of precipitation to the TAF. /OUTLOOK FOR KMSP/ SAT...Mainly VFR. Chc MVFR/-TSRA early. Wind SE 5-10 kts. SUN...Mainly VFR. Chc MVFR/-TSRA. Wind E 10-15 kts. MON...Mainly VFR. Chc MVFR/-TSRA. Wind shifting from S to W to N, around 10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 226 PM CDT Thu Aug 14 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 226 PM CDT Thu Aug 14 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered thunderstorms can be expected through this evening. A few storms may be severe over mainly central and southern Minnesota, with the primary hazards being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rain is the primary threat from multiple rounds of showers and thunderstorms along a stalled boundary through early next week. A few storms could also occasionally become severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected to be needed through tonight.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Thu Aug 14 2025
MNZ054-142030-
Lac Qui Parle MN-
252 PM CDT Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAC QUI PARLE
COUNTY UNTIL 330 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Dawson, or 21 miles west of Montevideo, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Providence, Dawson, Cerro Gordo and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4482 9615 4489 9623 4513 9601 4512 9600
4511 9600 4511 9599 4510 9598 4504 9589
4503 9588 4502 9588 4502 9587 4501 9586
4500 9583 4499 9584 4499 9582 4496 9582
4496 9581 4495 9581
TIME...MOT...LOC 1951Z 224DEG 20KT 4488 9614
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JPCThe Sioux Falls radar (KFSD), 167 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289569.